# SDR 99ZZZX3140

- Difficulty date: July 29, 1999
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N9522Q
- Make and model: Cessna 172R
- Aircraft serial: 17280426
- Engine: Lyc IO360L2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4371
- Condition: Failed
- Location: Engine
- Part time: 270 hours
- Stage of operation: NR
- Nature of condition: E
- Precautionary procedure: O

## Discrepancy

WHILE RETURNING HOME FROM A LONG CROSS-COUNTRY, THE ENGINE STARTED TO RUN ROUGH AND THEN IT SMOOTHED OUT.  THE MAGNETOS WERE CHECKED IN-FLIGHT, AND FOUND THE LEFT MAGNETO WAS DEAD.  UPON LANDING MAINTENANCE WAS CALLED.  AFTER REMOVING THE COWLING, THE LT MAGNETO WAS FOUND BROKEN AT THE LOWER MOUNTING FLANGE AND WAS TILTED UPWARD.  THE MAGNETO WAS REMOVED AND FOUND INTERNALLY JAMMED AND THE DRIVE GEAR WAS DAMAGED DUE TO A PARTIAL ENGAGEMENT OF THE ACCESSORY DRIVE GEARS.  THE MAGNETO AND DRIVE GEAR WERE REPLACED WITH NEW, TIMED TO ENGINE, AND A RUN-UP CHECK WAS COMPLETED.
